Texas, 2009

Flash Flooding in Texas, November 20, 2009

November 20, 2009 · NWS EWX · 8 events in 5 counties and zones

A cold front associated with a 500 mb trough moved across South Central Texas and generated heavy rain which resulted in flash flooding from Bandera to Gonzales counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front associated with a 500 mb trough moved across South Central Texas and generated heavy rain which resulted in flash flooding from Bandera to Gonzales counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 20, 5:15 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 20, 5:15 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CST FRI NOV 20 2009

.AVIATION...
VARIABLE CONDITIONS OF LOW MVFR AND IFR CIGS CURRENTLY PREVAIL WITH
SCT TO NUMEROUS SHRA AND ISOLD TSRA MOVING NE AT 25 KNOTS. EXPECT
CURRENT CONDITIONS TO CONTINUE UNTIL 15-16Z WHEN THE COLD FRONT IN
THE TX HILL COUNTRY WILL PUSH SWD THRU THE AREA AND CIGS WILL IMPROVE
TO MVFR MOST AREAS. SHRA/TSRA WILL LINGER BEHIND THE FRONT...BUT
THE GENERAL TREND WILL BE FOR IMPROVEMENT TO VFR CONDITIONS BY
21-23Z THIS AFTERNOON. LIGHT SELY LOW LEVEL WINDS WILL BE SHIFT TO
NLY WINDS AT 10 TO 20 KNOTS BEHIND THE COLD FRONT.

&&

.PREV DISCUSSION... /ISSUED 400 AM CST FRI NOV 20 2009/

DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS MUCH OF
THE REGION TODAY. A WEAK SFC LOW IS CONTINUING TO DEVELOP OFF THE
MIDDLE TEXAS COAST PROVIDING AN AMPLE INFLUX OF GULF MOISTURE INTO
SOUTHEAST TEXAS. THIS DEEP MOISTURE WILL COMBINE WITH THE STRENGTHENING
LLJ ASSOCIATED WITH THE UPPER LOW ACROSS WEST TEXAS AND RESULT IN
A THREAT OF LOCALLY HEAVY RAINFALL. THE HIGHEST RAINFALL TOTALS
FROM THIS EVENT ARE EXPECTED TO BE ACROSS THE MIDDLE AND UPPER
TEXAS COAST TOWARDS LOUISIANA. HOWEVER...COULD STILL SEE TOTALS OF
1 TO 3 INCHES ALONG AND SOUTHEAST OF THE BALCONES ESCARPMENT WITH
ISOLATED TOTALS OF 5 OR MORE INCHES POSSIBLE ACROSS THE COASTAL
PLAINS. HAVE LEFT CURRENT FLASH FLOOD WATCH CONFIGURATION ALONE.
WITH THAT SAID...THERE IS STILL THE POSSIBILITY OF STREET FLOODING
ACROSS URBAN AND METRO AREAS AS RAINFALL TOTALS AS LOW AS ONE INCH
CAN CAUSE RUNOFF PROBLEMS. RAIN CHANCES WILL END FROM WEST TO EAST
THIS EVENING AS THE UPPER LOW PUSHES THROUGH THE REGION. WITH THE
WIDESPREAD CLOUD COVER AND RAIN...TEMPERATURES WILL BE MUTED TODAY
AND GENERALLY PEAK IN THE MID 60S TO LOWER 70S.

A FEW SHOWERS WILL LINGER ACROSS THE EASTERN PORTION OF THE REGION
OVERNIGHT AND INTO EARLY SATURDAY. OTHERWISE...SKIES WILL CONTINUE
CLEARING FROM WEST TO EAST DURING THE DAY. THE DRIER NORTHWEST FLOW
ALOFT WILL KEEP TEMPERATURES SEASONABLE SATURDAY AND SATURDAY
NIGHT. SFC WINDS WILL RETURN TO THE SOUTHEAST EARLY SUNDAY
MORNING. A SLIGHT MOISTENING AND WARMING TREND IS EXPECTED SUNDAY
THROUGH TUESDAY MORNING AHEAD OF THE NEXT COLD FRONT.

AN UPPER TROUGH WILL SWING ACROSS THE GREAT PLAINS EARLY NEXT WEEK
AND DRAG A COLD FRONT ACROSS THE STATE LATE MONDAY/EARLY TUESDAY.
CHANCES FOR RAIN WITH THIS SYSTEM ARE MUCH LOWER AS THE BULK OF
THE UPPER ENERGY WILL BE TOO FAR TO THE NORTH. FOR NOW HAVE GONE
WITH SLIGHT TO LOW-END CHANCE POPS MONDAY EVENING THROUGH TUES.
MODELS ARE DIVERGENT AS FAR AS HOW LONG THE CLOUDS AND LIGHT RAIN
PERSIST BEHIND THE FRONT. FOR THE TIME BEING HAVE FAVORED
SEASONABLE TEMPERATURES THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  53  65  46  71 / 100  40  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  64  51  66  39  70 / 100  40  -    0   0
NEW BRAUNFELS MUNI AIRPORT     67  50  70  43  73 / 100  30  -    0   0
BURNET MUNI AIRPORT            64  49  64  44  69 /  70  40  -    0   0
DEL RIO INTL AIRPORT           71  46  72  50  74 /  40  -   -    0   0
GEORGETOWN MUNI AIRPORT        65  51  66  45  71 / 100  50  10   0   0
HONDO MUNI AIRPORT             71  45  72  43  75 /  80  10   0   0   0
SAN MARCOS MUNI AIRPORT        66  49  68  43  72 / 100  30  -    0   0
LA GRANGE - FAYETTE REGIONAL   66  52  64  44  71 / 100  60  20   0   0
SAN ANTONIO INTL AIRPORT       69  50  70  46  74 / 100  20  -    0   0
STINSON MUNI AIRPORT           71  51  71  48  75 / 100  20  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: DE WITT...FAYETTE...GONZALES...LAVACA...LEE.

&&

25/01
Hazardous weather outlook, Nov 20, 4:33 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 AM CST FRI NOV 20 2009

TXZ171>173-183>193-202>208-217>222-228-211045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-KINNEY-UVALDE-MEDINA-
BEXAR-COMAL-GUADALUPE-CALDWELL-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-DIMMIT-
433 AM CST FRI NOV 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER AIR DISTURBANCE AND COLD FRONT WILL MOVE ACROSS SOUTH
CENTRAL TEXAS TODAY AND PRODUCE SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. LOCALLY HEAVY RAINS OF 1 TO 3 INCHES CAN BE
EXPECTED. THE RAINS WILL END FROM THE WEST TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ194-209-223>225-211045-
LEE-FAYETTE-GONZALES-DE WITT-LAVACA-
433 AM CST FRI NOV 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT FROM 6 AM TO 6 PM TODAY. AN UPPER
AIR DISTURBANCE AND A COLD FRONT WILL MOVE OVER SOUTH CENTRAL
TEXAS TODAY...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO
TO THE COASTAL PLAINS. LOCALLY HEAVY RAIN IS LIKELY WITH RAINFALL
AMOUNTS OF 1 TO 3 INCHES EXPECTED...AND ISOLATED AMOUNTS NEAR 5
INCHES POSSIBLE. THE RAINS WILL DIMINISH FROM THE WEST TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Bandera

When
November 20, 6:45 AM CST
Where
Bandera County, 2.93 mi NNW of Medina Lake to 2.05 mi NNW of Medina Lake
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.636, -99.005

Heavy rain caused as much as 5 feet of water to flow across Old Castroville Road.

Flash Flood, Bexar

When
November 20, 11:15 AM CST
Where
Bexar County, 6.19 mi WNW of Macdona to 5.7 mi WNW of Macdona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.365, -98.795

Heavy rain caused flooding which closed Jungman Road.

Flash Flood, Gonzales

When
November 20, 11:15 AM CST
Where
Gonzales County, 1.36 mi ENE of Smiley to 1.29 mi NW of Smiley
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
29.276, -97.608

Heavy rain caused area creeks to flow over roads.

Flash Flood, Bexar

When
November 20, 11:55 AM CST
Where
Bexar County, 2.78 mi N of Kirby to 3.96 mi SW of Fratt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.510, -98.377

Heavy rain caused flooding which required high water rescues in several places around the San Antonio metropolitan area.

Flash Flood, Wilson

When
November 20, 12:35 PM CST
Where
Wilson County, 1.64 mi SE of Floresville to 2.49 mi NNE of Poth
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.116, -98.148

Heavy rain caused water to flow across the roadway of FM 537.

Flash Flood, De Witt

When
November 20, 1:30 PM CST
Where
De Witt County, 1.86 mi E of Old Davy to 1.92 mi SE of Nopal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.085, -97.600

Heavy rain caused flooding which closed FM 108 due to high water across the road.

Flash Flood, Gonzales

When
November 20, 1:30 PM CST
Where
Gonzales County, 2.69 mi W of Saturn to 3.03 mi WSW of Gonzales Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.530, -97.425

Heavy rain caused flooding which closed several Farm to Market roads due to high water across the roadway.

Flash Flood, Wilson

When
November 20, 1:30 PM CST
Where
Wilson County, 3.62 mi E of Alum to 1.97 mi NE of Alum
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.300, -97.890

Heavy rain caused flooding which closed FM 1681 due to water cover the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198391, 198392, 198393, 198394, 198395, 198396, 198397, 198398.